Subacute cutaneous lupus erythematosus induced and exacerbated by proton pump inhibitors.Dermatology. 2013; 226(2):119-23.D
Subacute cutaneous lupus erythematosus (SCLE) can be induced by numerous drugs. We report 3 cases of SCLE induced by proton pump inhibitors (PPIs).
To highlight a rare cutaneous side effect induced by a frequently prescribed drug such as a PPI.
Case 1 was a 30-year-old man who developed multiple annular plaques over the trunk and lower limbs 1 month after the initiation of pantoprazole. Antinuclear antibodies (ANA) were positive with anti-Ro/SSA and anti-La/SSB antibodies, and histology confirmed the diagnosis. Clinical improvement was achieved 8 weeks after the discontinuation of pantoprazole and the introduction of a treatment combining topical steroids and hydroxychloroquine. Lesions relapsed when pantoprazole was accidentally rechallenged. The second case was a 31-year-old woman, 28 weeks pregnant, who presented erythematous annular plaques over the trunk 7 weeks after starting esomeprazole. ANA and anti-Ro/SSA antibodies were positive, and the histology was compatible with SCLE. Fetal ultrasound was normal. She was treated with topical and oral steroids and hydroxychloroquine. Clinical improvement was achieved 4 weeks after the discontinuation of esomeprazole. The third case was a 57-year-old woman with systemic erythematosus lupus presenting annular and psoriasiform lesions on the trunk for 15 months. She was treated successively with hydroxychloroquine, azathioprine, mycophenolate mofetil and methotrexate with prednisone. A review of her drug history revealed the introduction of omeprazole a few weeks before the first appearance of skin lesions and omeprazole was contraindicated.
SCLE should systematically be suspected in case of eruption after the introduction of PPI. The risk of fetal cardiac complications is important in pregnant women.